Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS El Paso, TX

July 25, 2017Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 25, 2017, 1:21 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 1:21 PM MDT (19:21 UTC)
Expired
Jul 25, 2017, 4:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 134 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WGUS54 KEPZ 251921
FFWEPZ
NMC051-252215-
/O.NEW.KEPZ.FF.W.0024.170725T1921Z-170725T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
121 PM MDT TUE JUL 25 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Northwestern Sierra County in north central New Mexico...

* Until 415 PM MDT


* At 119 PM MDT, your National Weather Service doppler estimated up 
  to one and one half inches of heavy rainfall in the last hour over 
  the Blue Hills and Jaralosa Mountain northwest of Monticello. 
  Flash flooding from this rain is expected to begin shortly in 
  Monticello Canyon on county road 33.

* Some locations that will experience flooding include...
  Monticello...
  and Placitas In Sierra County.

Additional rainfall amounts of one to two inches are possible in 
this area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3344 10749 3340 10745 3340 10749 3341 10754
      3344 10757

$$

TRIPOLI
1 follow-up statement
285 
WGUS74 KEPZ 252210
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
410 PM MDT TUE JUL 25 2017

NMC051-252219-
/O.EXP.KEPZ.FF.W.0024.000000T0000Z-170725T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sierra NM-
410 PM MDT TUE JUL 25 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SIERRA COUNTY WILL EXPIRE
AT 415 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3344 10749 3340 10745 3340 10749 3341 10754
      3344 10757

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:19 AM MDT, 10 hours 2 minutes earlier.

Area forecast discussion, Jul 25, 3:19 AM MDT, 10 hours 2 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
319 AM MDT Tue Jul 25 2017

.SYNOPSIS...
Moist unstable air will flow into southern New Mexico and west
Texas through early next week. Thus there will be chances for
showers and thunderstorms each day with heavy rain falling over a
few areas. Temperatures will remain seasonably warm.

&&

.DISCUSSION...
Low level monsoonal pattern will remain in place with broad
heat/thermal low covering most of the western United States and
high pressure to the east. This pattern will sustain a mostly
southeast to southwest flow with transport of abundant moisture
from the Gulf of Mexico and/or Gulf of California. Consequently
surface dewpoints should remain mostly in the lower 50s to lower
60s each day across the lowlands most of the next seven days.

Aloft an east to west oriented upper ridge axis will extend across
the CWA today and Wednesday with axis shifting slowly north
Thursday through Saturday. As ridge moves north inflow of drier
continental air aloft will occur from the northeast. Precipitable
water will therefore diminish somewhat from around 1.5 inches
today and Wednesday to around 1 to 1.3 inches east to west by
Friday.

Combination of heating and low level moisture will support an
unstable air mass with afternoon CAPE's around 1000 J/kg today
through Thursday. Thus expect surface warming and upslope flow to
initiate early afternoon storms with subsequent outflow
boundaries causing activity to persist and increase into the
evening. Inflow of warmer drier air aloft may cause some decrease
in storm coverage eastern areas on Friday through Sunday but
deeper moisture /greater instability will allow more extensive
activity in the west. By next Monday deeper moisture should return
to the east as well. Slow storm movement and abundant moisture
indicate primary hazard threat will remain heavy rains and flash
flooding.

&&

.AVIATION...valid 25/12z-26/12z.
Scattered areas of MVFR and isolated areas of IFR ceilings and
visibility in showers and thunderstorms mainly from 20z to 06z.
Otherwise mostly vfr conditions with SCT-BKN050-100 and surface
wind speeds around 5 to 15 kt.

&&

.FIRE WEATHER...
Moist unstable air will flow into southern New Mexico and west
Texas through early next week. Thus there will be chances for
showers and thunderstorms each day with heavy rain falling over a
few areas. Temperatures will remain seasonably warm and surface
winds will be mostly from 5 to 15 mph except for stronger gusts
near storms. Widespread wetting rains should keep fire danger
mostly low.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 94  73  96  74 /  20  30  20  30
Sierra Blanca           91  69  92  70 /  20  20  20  20
Las Cruces              93  69  95  70 /  20  30  20  30
Alamogordo              92  70  94  70 /  20  30  20  30
Cloudcroft              70  52  72  55 /  70  30  50  40
Truth or Consequences   92  69  94  71 /  30  30  20  30
Silver City             87  63  89  65 /  50  30  30  40
Deming                  91  69  95  70 /  30  30  20  30
Lordsburg               90  69  93  70 /  30  30  20  30
West El Paso Metro      93  72  95  74 /  20  30  20  30
Dell City               94  72  97  71 /  20  20  20  20
Fort Hancock            94  74  96  74 /  20  30  20  20
Loma Linda              89  69  90  69 /  20  30  20  30
Fabens                  94  73  96  74 /  20  30  20  30
Santa Teresa            93  71  95  73 /  20  30  20  40
White Sands HQ          92  70  95  71 /  20  30  20  30
Jornada Range           92  69  95  69 /  20  30  20  30
Hatch                   94  69  97  70 /  20  30  20  40
Columbus                92  70  95  71 /  20  30  20  40
Orogrande               92  72  94  72 /  20  30  20  30
Mayhill                 81  57  82  58 /  70  30  50  40
Mescalero               81  58  82  59 /  70  30  50  40
Timberon                80  58  80  59 /  50  30  50  40
Winston                 86  61  88  62 /  50  30  40  50
Hillsboro               91  66  93  67 /  40  30  30  50
Spaceport               92  68  95  69 /  20  30  20  30
Lake Roberts            85  58  88  59 /  50  30  40  50
Hurley                  88  64  91  65 /  40  30  30  30
Cliff                   90  61  92  66 /  40  30  30  40
Mule Creek              89  61  91  66 /  40  30  30  30
Faywood                 89  64  91  65 /  40  30  40  40
Animas                  90  69  93  70 /  40  30  20  30
Hachita                 90  67  93  69 /  30  30  20  30
Antelope Wells          89  67  92  67 /  40  30  30  30
Cloverdale              87  65  89  64 /  30  30  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Jul 25, 11:26 AM MDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1126 AM MDT Tue Jul 25 2017

NMZ401>417-TXZ418>424-261730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1126 AM MDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
We will continue to see a chance for afternoon and evening
thunderstorms today. A few storms may produce rainfall rates of 1
to 3 inches of rain an hour, which could lead to some isolated
flash

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
We will continue to see a chance for afternoon and evening
thunderstorms through the first part of next week. We could see
some lower rain chances for locations east of the Rio Grande by
the end of the weekend into the first part of next week. But the
threat for isolated flash flooding will continue west of the Rio
Grande.

.SPOTTER INFORMATION STATEMENT...
Spotters can report significant weather via our spotter 800 number
or via Twitter using our office username @NWSElPaso.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:17 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna3 hr
Jul 24, 6:41 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Jul 24, 7:28 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 24, 7:45 PM MDTSpecial Weather StatementEPZSierra45 min
Jul 24, 8:58 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 24, 9:07 PM MDTFlash Flood WarningEPZDoña Ana3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.